Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 36, NWS Wilmington, OH

July 27, 2006Montgomery County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 27, 2006, 8:59 AM EDT for Montgomery County, Ohio. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 8:59 AM EDT (12:59 UTC)
Expired
Jul 27, 2006, 11:00 AM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 62 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:30 AM EDTFLASH FLOODBrookville, OHHIGH WATER OVER SEVERAL ROADS NEAR BROOKVILLE AND TROTWOOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 271300
FFWILN
OHC113-271500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
859 AM EDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN WEST CENTRAL OHIO

* UNTIL 1100 AM EDT

* AT 853 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED  
  AREA. RADAR ESTIMATED AN AREA OF UP TO 2 INCHES HAD FALLEN SINCE 8 
  AM...MAINLY ALONG INTERSTATE 70. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  1 TO 1.5 INCHES POSSIBLE THROUGH 1100 AM EDT. RUNOFF FROM THIS   
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...DAYTON...
ENGLEWOOD...NORTHRIDGE...TROTWOOD AND VANDALIA.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3991 8415 3977 8418 3972 8447 3991 8448

$$
1 follow-up statement
000 
WGUS71 KILN 271348
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EDT THU JUL 27 2006

OHC113-271500-
MONTGOMERY OH-
945 AM EDT THU JUL 27 2006

...FLASH FLOOD WARNING CONTINUES FOR NORTHERN MONTGOMERY COUNTY UNTIL
1100 AM EDT...

AT 940 AM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT EXCESSIVE 
RAINFALL WAS PRODUCING FLASH FLOODING ALONG SOME ROADWAYS IN THE 
BROOKVILLE AND TROTWOOD AREAS...MAINLY OUTSIDE CITY LIMITS. 

RADAR INDICATED THAT HEAVY RAIN FELL ACROSS THE WARNED AREA...BUT 
RAINFALL RATES HAVE SLOWED. HOWEVER...ADDITIONAL SHOWERS AND 
THUNDERSTORMS WITH HEAVY RAIN ARE DEVELOPING OVER CENTRAL INDIANA. 
HEAVIER RAINFALL MAY MOVE OVER NORTHERN MONTGOMERY COUNTY BY 1030 
AM.  

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...NORTHRIDGE... 
TROTWOOD...VANDALIA...BROOKVILLE...FORT MCKINLEY AND NEW LEBANON.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3991 8415 3977 8418 3972 8447 3991 8448

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 7:48 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 27, 7:48 AM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
748 AM EDT THU JUL 27 2006

.AVIATION /12Z-12Z/...
WEAK SURFACE BOUNDARY WILL REMAIN JUST NORTH OF FORECAST AREA AND
TAF SITES THROUGH 12Z FRI. HOWEVER...SHOULD SEE ENOUGH INSTABILITY
AND LIFT TO PRODUCE SHOWERS AND SCATTERED THUNDERSTORMS TODAY. BEST
CHANCES WILL BE AT TAF SITES FROM KDAY TO KILN TO KCMH AND KLCK.
HAVE SEEN AN INCREASE IN SHOWER/THUNDERSTORM COVERAGE LAST SEVERAL
HOURS. AREA OF SHOWERS/THUNDERSTORMS IN INDIANA ASSOCIATED WITH NEXT
UPPER LEVEL SHORTWAVE WILL CONTINUE TO MOVE EAST INTO FORECAST AREA
OVER THE REMAINDER OF THE MORNING. SHOULD SEE A BREAK IN
PRECIPITATION THIS AFTERNOON BEFORE IT RETURNS LATE THIS AFTERNOON.
WILL CONTINUE TO SEE SCT SHOWERS/THUNDERSTORMS IN THE 06Z-12Z TIME
FRAME. VSBY AND CIGS GENERALLY VFR EXCEPT IN SHOWERS/THUNDERSTORMS.

&&

.PREV DISCUSSION...
 /ISSUED AT 226 AM EDT THU JUL 27 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
H5 S/W EXITING NE OH TOWARDS THE LARGER LOW THAT IS OVER ERN CANADA.
NVA NOTED EARLY TODAY WITH WESTERLY FLOW AT THIS LEVEL...AND A
SECONDARY VORT IN THE FLOW FOUND OVER NRN OH AT 18Z. GFS HAS TOO
MUCH OF A CONVECTIVE FEEDBACK AND WHAT APPEARS TO BE SLIGHTLY
UNREASONABLE PLACEMENT OF ANOTHER LOBE OF H5 VORT IN SE OH AT THIS
TIME. WESTERLY FLOW WILL CONTINUE THROUGH FRI AS A WEAK S/W PASSES
THROUGH LATE IN THE DAY. WEAK H5 TROF SETS UP SW OF CWA IN SRN KY
OVERNIGHT FRI...AND WINDS AT THIS LEVEL SHIFT NW IN ITS PASSAGE BY
SAT MORN.

H5 PATTERN ON MODELS DIVERGE SIGNIFICANTLY ON SAT. NAM APPEARS TO BE
THE OUTLIER WITH STRONG ALMOST CUTOFF H5 TROF EXTENDING FROM SW OH
TOWARDS NRN MISSIP. H5 ENSEMBLES FROM GFS DONT SHOW ANY PERTUBATION
IN THIS AREA...AND ALL SHOW THE SAME MEAN RIDGING OVER THE UPPER
MIDWEST AND PLAINS. CHECKED THE ENS FROM CANADIEN MODEL AND ONLY TWO
OF THE 16 ITERATIONS HINT AT THE NAM SOLUTION WITH THE REMAINING
SUPPORTING THE GFS. WILL EXPECT A H5 TROF IN THIS AREA SAT AFTERNOON
AND KEEP CHCS OF PRECIP IN BUT DIVERGE FROM THE NAM AND BE MORE
PROGRESSIVE WITH SERN PUSH OF H5 TROF...BUT HOLD IT BACK A BIT AND
NOT BE AS QUICK AS THE GFS. THIS WOULD PUT UPPER LEVEL TROF SE OF
FCST AREA STARTING ON SAT WHICH IS IN LINE WITH THE ECMWF AND
FAVORING THE SRN MOISTURE SOLUTION FOR ANY TROPICAL MOISTURE THIS
WEEKEND.

FOR TODAY...SHOWER ACTIVITY OVER NRN FCST AREA WILL BE A BIT MORE
PERSISTENT...GFS IS TOO FAR S WITH PRECIP AND BOMBS OUT A VORT OUT
OF NOWHERE SO THIS SOLUTION IS BEING DISCOUNTED FOR THE IMMEDIATE
SHORT TERM. ACTIVITY WILL LIKELY DIE DOWN OVERNIGHT AND PICK BACK UP
FOR FRIDAY AS CONVERGENT ZONE IN LLVLS REMAINS ORIENTED OVER CWA
FROM SW-NE FROM TODAY THROUGH FRI NIGHT. SFC RIDGING BUILDS E OF
FCST AREA ON SAT AND THE PASSAGE OF UPPER LEVEL SUPPORT WOULD HAVE A
DRY FCST FOR ALL BUT KY AND AREAS CLOSE TO OHRIVER. THREAT FOR SVR
WILL HAVE TO BE MONITORED LATER THIS MORNING...INITIAL FEELING IS
THAT THE GRUNGE FROM CLOUD COVER WILL INHIBIT THE STRONGEST STORMS
FROM GOING SVR. TRAINING OVER NRN FCST AREA WILL INCREASE FLOODING
POTENTIAL...BUT AGAIN THIS WILL DEPEND ON ACTIVE STRONG STORMS
TRAINING OVER A SPECIFIC AREA. NOT ENOUGH CONFIDENCE TO SAY THAT
THIS WILL HAPPEN. WILL ADD HEAVY RAIN WORDING IN NORTH OF I-70 TO
ACCOUNT FOR THIS.

DID NOT CHANGE MUCH IN TEMPS. GENERALLY LOWERED A DEG OR TWO IN THE
NORTH TODAY...TRENDED DOWN A DEG THE NEXT TWO DAYS EVERYWHERE.
THOUGHT THAT CLOUD COVER AND PRECIP WOULD HAMPER HIGHS AROUND 90 FOR
MOST AREAS.

FRANKS

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HAVE NOT CHANGED FROM PREV FCST.

AVIATION /06Z-06Z/...
SHORT WAVE IN UPPER LEVELS WAS MOVING NE AND OUT OF FORECAST AREA
WITH ANOTHER SHORT WAVE APROACHING THE REGION BY 12Z TODAY. WEAK
SURFACE BOUNDARY WILL REMAIN JUST NORTH OF FORECAST AREA AND TAF
SITES THROUGH 06Z. HOWEVER...SHOULD SEE ENOUGH INSTABILITY AND LIFT
TO PRODUCE SHOWERS AND SCATTERED THUNDERSTORMS TODAY. BEST CHANCES
WILL BE AT TAF SITES FROM KDAY TO KILN TO KCMH AND KLCK. SHOULD SEE
PRECIPITATION PICK UP AROUND 12Z WITH A BREAK THIS AFTERNOON BEFORE
RETURNING LATE THIS AFTERNOON WITH A BETTER CHANCE OF THUNDERSTORMS.
VSBY MVFR MAINLY AT KILN BEFORE 12Z OTHERWISE VSBY VFR. CIGS
GENERALLY VFR EXCEPT FOR IN SHOWERS/THUNDERSTORMS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 27, 4:46 AM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
446 AM EDT THU JUL 27 2006

OHZ026-034-035-042>046-052-054>056-280900-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-MADISON-FRANKLIN OH-LICKING-
446 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OHIO...
MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
PERSISTENT RAINFALL NORTH OF I-70 MAY OCCUR THIS MORNING AND EARLY
AFTERNOON. THIS RAIN MAY BE HEAVY AT TIMES AND COULD CAUSE SOME FLOODING
IN LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ051-053-060>065-
070>074-077>082-088-280900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-MIAMI-CLARK-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
446 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:00 PM EDTSevere Thunderstorm WarningILNMontgomery, Preble45 min

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.